I just got a nebulizer yesterday because my asthma has been absolutely out of control, and the aerosol albuterol (even with a spacer) doesn't seem to do much of anything (I've had two asthma attacks this week thus far).
I just used the nebulizer about two and a half hours ago, and while it helped me breathe (not as much as I SHOULD be able to, mind you), there are some really disconcerting side effects.
I've been shaking all over (tremor-like) ever since, I'm getting chills, lightheadedness, a bit of nausea. I'm irritable, snapping at people, and I'm so exhausted, yet my whole body seems to be buzzing (as weird as that sounds) with energy. I feel like I can't even stand up.
I had nebulizer treatments for both my asthma attacks earlier this week, one at the doctors and one at the ER, and both times, I was fine. The aerosol albuterol makes me shaky, but nothing like this. Are these side effects normal?
I had this happen when I started using a spacer with my albuterol. The actual inhaler usage didn't make me feel all that bad, just slightly shaky. But it also wasn't working well, I'd say it was only improving my symptoms by around 50%. Once I got my spacer I noticed more shakiness, heart pounding, etc. but I also noticed that it worked better in relieving symptoms. My theory on this is that I wasn't getting the optimal dose before and using the spacer allowed me to get the correct dose. This might be what you are experiencing with the nebulizer, the increased amount you are actually getting. I'm fairly sure it goes away though.
Before I started using the nebulizer, I was using aerosol albuterol with a spacer (I also take symbicort via spacer); I did get shaky after using it with the spacer, but it never seemed to help my asthma. The nebulizer does, for some reason.
I've had to use it again today (three times so far), and the side effects weren't so bad. A family friend uses a nebulizer, too, and she said that sometimes if you don't need all the medication in the vial, the side effects are worse, so I've been leaving just a bit out, and I haven't had too much trouble with the side effects today. Maybe it was just the first time, though, with my body getting used to it and all.